Florian Eyer, Norbert Felgenhauer, Rudi Pfab, Klaus Thurmel, Thomas Zilker
Med Sci Monit 2008; 14(12): CS145-148
Available online: 2008-12-01
Phenytoin is a widely used anticonvulsant agent responsible for a number of intentional and unintentional overdoses. However, besides supportive care, specific treatment recommendations to enhance elimination of the parent compound have been discussed controversially and effectiveness of hemoperfusion is under debate.
Material and Method: A women with a prehistory of cerebral seizures was presented following a severe iatrogenic phenytoin overdose with a peak plasma concentration of 117 mg/L. A Phenytoin overdose could be contributed to both inadequate dosing and missed repeated drug monitoring. Native phenytoin body clearance failed to relevantly lower phenytoin concentration. Thus, three sessions of a four-hour long combination of activated charcoal hemoperfusion and high-flux hemodialysis were performed resulting in considerably reduced half-life during these measures of about 7-13 hours compared to the native half-life wavering between 40-100 hours. This resulted in a substantial clinical improvement in terms of central nervous system toxicity.
Conclusions: Hemodiaperfusion with activated charcoal seems to be a reasonable measure for forced lowering of highly toxic phenytoin plasma concentration and should be considered especially in circumstances following intravenous overdose (e.g. inadequate iatrogenic dosing). Its narrow therapeutic range enforces strictly adequate dosing and subsequent repeated drug monitoring of phenytoin.
Keywords: Renal Dialysis, Seizures - drug therapy, Phenytoin - poisoning, Hemoperfusion, Drug Overdose - therapy, Anticonvulsants - poisoning, Adult